Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Feb 18, 2009, 6:38 PM CST for Clay County, Randolph County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2009, 6:38 PM CST (00:38 UTC)
- Expired
- Feb 18, 2009, 7:15 PM CST
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Emergency
- Tornado emergency
Counties Clay County, AL, Randolph County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 18, 12:42 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 190038
TORBMX
ALC027-111-190115-
/O.NEW.KBMX.TO.W.0019.090219T0038Z-090219T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CST WED FEB 18 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...LINEVILLE...ASHLAND...
WEST CENTRAL RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 715 PM CST
* AT 634 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHWEST OF
ASHLAND...MOVING EAST AT 45 MPH.
* THE TORNADO WILL BE NEAR...
LINEVILLE BY 650 PM CST...
MALONE BY 700 PM CST...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING
FOR ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3338 8550 3318 8549 3318 8602 3325 8606
3332 8594
TIME...MOT...LOC 0038Z 269DEG 39KT 3323 8589
$$1 follow-up statement
000
WWUS54 KBMX 190050
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CST WED FEB 18 2009
ALC027-111-190115-
/O.CON.KBMX.TO.W.0019.000000T0000Z-090219T0115Z/
CLAY AL-RANDOLPH AL-
649 PM CST WED FEB 18 2009
...A TORNADO WARNING...FOR A TORNADO EMERGENCY...REMAINS IN EFFECT
UNTIL 715 PM CST FOR WEST CENTRAL RANDOLPH AND EAST CENTRAL CLAY
COUNTIES...
AT 647 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO. THIS TORNADO WAS LOCATED NEAR MELLOW VALLEY...OR ABOUT NEAR
ASHLAND...MOVING EAST AT 45 MPH.
THE TORNADO WILL BE NEAR...
CRAGFORD BY 655 PM CST...
R.L. HARRIS DAM...MALONE AND 6 MILES SOUTH OF OFELIA BY 700 PM
CST...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING
FOR ALABAMA.
LAT...LON 3325 8587 3333 8585 3338 8550 3318 8549
3318 8584
TIME...MOT...LOC 0049Z 269DEG 39KT 3323 8575
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 18, 5:21 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 18, 5:21 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 521 PM CST WED FEB 18 2009 .UPDATE...FOR 00Z AVIATION. && .DISCUSSION... PRIMARY FOCUS REMAINS ON THE SEVERE WEATHER THREAT. AIRMASS ACROSS ALL OF CENTRAL ALABAMA IS NOW PRIME FOR THUNDERSTORMS WITH LIS IN THE -3 TO -5 RANGE AND 1500 TO 2500 JOULES OF CAPE. NEW MODERATE RISK FROM THE SPC OUTLINES ALL OF CENTRAL ALABAMA. WATCHING A MID LEVEL JET SINKING SOUTHWARD INTO CENTRAL ALABAMA. THIS FEATURE WILL PROVIDE ANOTHER SHOT OF DYNAMIC SUPPORT AS THE LOW LEVEL JET SHIFTS OFF TO THE NORTHWEST. NO SURPRISES ON THE 18Z SOUNDING. ONLY MODERATELY STEEP MID/UPPER LEVEL LAPSE THIS AFTERNOON WITH LITTLE DIRECTIONAL SHEAR BUT SUBSTANTIAL SPEED SHEAR. SHEAR SHOULD BECOME EVEN MORE UNIDIRECTIONAL AS THE COLD FRONT APPROACHES THROUGH THE AFTERNOON HOURS. LONG SEMI- STRAIGHT HODOGRAPHS POINT TO A MINIMAL THREAT OF TORNADOES...BUT THOSE THAT DEVELOP COULD BECOME STRONG...ESPECIALLY IN ASSOCIATION WITH ANY SUPERCELLS THAT BECOME MORE ISOLATED. THE MORE LIKELY SEVERE WEATHER MODE WILL BE STRAIGHT LINE WIND DAMAGE. STRAIGHT SUPERCELLS ALSO TEND TO ALLOW THE LEFT MOVING SPLITTERS TO MAINTAIN THEMSELVES LONGER. LEFT SPLITTERS ARE NOTORIOUS FOR LARGE HAIL...ALTHOUGH THE ATMOSPHERE IS NOT WHOLELY SUPPORTIVE OF HAIL TODAY WE WILL HAVE TO KEEP AN EYE ON ANY LEFT MOVERS. CAPE PROFILES ARE TALL AND SKINNY...GENERALLY NOT A PROFILE SUPPORTIVE OF THE LARGEST HAIL...BUT STONES TO QUARTER SIZE CANNOT BE RULED OUT. OF COURSE ANY TIME WE ARE DEALING WITH SUPRCELLS TORNADOES HAVE TO REMAIN A CONCERN. DRY AIR WORKING IN ALOFT WILL INITIALLY INCREASE THE THREAT FOR DAMAGING WINDS AHEAD OF THE SURFACE FRONT. LATER IN THE AFTERNOON A BROKEN SQUALL LINE JUST AHEAD OF THE COLD FRONT WILL MARK THE END OF THE OUTBREAK...WITH GUSTY WIND POSING THE MAIN THREAT. IN OTHER NEWS...HARD TO IGNORE THE LATEST 06 AND 12Z MODEL RUNS. RELUCTANTLY DECIDED TO RE-INTRODUCE A QUICK ROUND OF SNOW SHOWERS ACROSS THE NORTHERN HALF OF THE FORECAST AREA SATURDAY NIGHT. && .AVIATION...00Z TAF DISCUSSION. ISOLATED SEVERE THUNDERSTORMS ARE MOVING THROUGH CENTRAL ALABAMA THIS EVENING. CHANCES OF IMPACTING ANY AIRPORT ARE SMALL BUT CAN NOT BE RULED OUT. CHANCE OF STORMS WILL BEGIN TO DIMINISH FROM NORTHWEST TO SOUTHEAST THROUGH THE EVENING WITH SOME THREAT POSSIBLE NEAR TOI THROUGH 07Z. OTHER THAN ISOLATED SEVERE STORMS...CONDITIONS SHOULD BE VFR. WINDS WILL BE GUSTY THROUGH THE EARLY EVENING...UP TO 25 KTS FROM THE SOUTHWEST. WINDS NOT QUITE AS STRONG AFTER MIDNIGHT BUT WILL BECOME GUSTY FROM THE NORTHWEST AT 25 KTS AGAIN BY 15Z THURSDAY. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/88
Hazardous weather outlook, Feb 18, 6:16 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1215 PM CST WED FEB 18 2009 ALZ011>015-017>050-200100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1215 PM CST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. ISOLATED SUPERCELLS WITH LARGE HAIL... DAMAGING WINDS...AND TORNADOES ARE EXPECTED TO DEVELOP ACROSS MUCH CENTRAL ALABAMA...WITH THE GREATEST RISK OF SEVERE STORMS ROUGHLY ALONG AND SOUTH OF INTERSTATE 20. AFTER 6 PM...THE SEVERE THUNDERSTORM ACTIVITY WILL SHIFT SOUTH OF I-20...AND COULD LAST AS LATE AT 10 PM. BREEZY SOUTHWESTERLY WINDS ARE EXPECTED AS WELL OUT AHEAD OF THE COLD FRONT. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHERLY WINDS ARE EXPECTED ON THURSDAY BEHIND THE COLD FRONT THAT WILL MOVE THROUGH TODAY. ADDITIONAL STRONG WINDS WILL BE POSSIBLE AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Feb 18, 6:00 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG LANEVILLE 32.52N 87.60W
02/18/2009 HALE AL EMERGENCY MNGR
TREES DOWN AND A BARN DAMAGED NEAR COUNTY ROAD 12 AND
COUNTY ROAD 25.
&&
KLAWSLocal storm report, Feb 18, 6:02 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL TUSCALOOSA 33.24N 87.54W
02/18/2009 E0.75 INCH TUSCALOOSA AL NWS EMPLOYEE
COVERING THE GROUND NEAR TAYLORVILLE COMMUNITY.
&&
KLAWSLocal storm report, Feb 18, 6:07 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL MONTGOMERY 32.35N 86.28W
02/18/2009 E0.50 INCH MONTGOMERY AL TRAINED SPOTTER
DOWNTOWN MONTGOMERY NEAR I-85 AND I-65.
&&
KLAWSLocal storm report, Feb 18, 6:24 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL BARFIELD 33.36N 85.72W
02/18/2009 E1.00 INCH CLAY AL EMERGENCY MNGR
&&
KLAWSLocal storm report, Feb 18, 6:25 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL BESSEMER 33.38N 86.96W
02/18/2009 E1.00 INCH JEFFERSON AL AMATEUR RADIO
&&
KLAWSLocal storm report, Feb 18, 6:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL HOMEWOOD 33.46N 86.81W
02/18/2009 E1.00 INCH JEFFERSON AL AMATEUR RADIO
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 6:03 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 28 min |
| Feb 18, 6:05 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 25 min |
| Feb 18, 6:12 PM CST | Tornado Warning | BMX | Clay, Randolph | 33 min |
| Feb 18, 6:13 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby, Tuscaloosa | 47 min |
| Feb 18, 6:14 PM CST | Tornado Warning | BMX | Bullock, Macon, Montgomery | 46 min |
| Feb 18, 6:24 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 36 min |
| Feb 18, 6:29 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Shelby, Talladega, Tuscaloosa | 46 min |
| Feb 18, 6:30 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 15 min |
| Feb 18, 6:41 PM CST | Tornado Warning | BMX | Randolph | 19 min |
| Feb 18, 6:45 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby, Tuscaloosa | 45 min |
| Feb 18, 6:54 PM CST | Severe Thunderstorm Warning | BMX | Clay, Shelby, Talladega | 51 min |
| Feb 18, 7:14 PM CST | Tornado Warning | BMX | Randolph | 31 min |
| Feb 18, 7:31 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Tuscaloosa | 44 min |
| Feb 18, 7:33 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Clay, Coosa, Shelby, Talladega | 42 min |
| Feb 18, 7:49 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Clay, Cleburne, Randolph, Talladega, Tallapoosa | 41 min |
| Feb 18, 8:10 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Lee, Tallapoosa | 65 min |
| Feb 18, 8:43 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 47 min |
| Feb 18, 9:44 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore, Tallapoosa | 31 min |
| Feb 18, 10:17 PM CST | Tornado Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 43 min |
| Feb 18, 10:53 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Elmore, Macon, Montgomery | 37 min |
| Feb 19, 4:10 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Feb 19, 2:54 PM CST | Red Flag Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 27 hr |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.